Sunday, October 16, 2011

SSRIs - The Bad News


SSRIs: Bad News--Addiction & Withdrawal

The much vaunted and highly touted SSRIs (Serotonin Selective Re-uptake Inhibitors) are widely prescribed for an enormous number of afflictions. Besides disorders of mood and anxiety, the laundry list includes eating disorders, fibromyalgia, pain, headaches, PMS, PTSD, OCD, ODD, aggression, addictions, self-mutilation, dissociative disorders, personality disorders and premature ejaculation, just to mention a few. They are also being used to control undesirable personality traits and behaviors, as determined by the prescriber or some entity other than the prescribee.These drugs are habit forming and have miserable withdrawal symptoms (see below). But most prescribers misunderstand this and perceive the withdrawal symptoms as a re-emergence of the primary disorder and an object lesson for the patient to continue treatment with the SSRI.

Do you know that between 70% to 80% of psychotropic drugs are prescribed by non-psychiatrists? These drugs are passed out freely, often after as little as a 10 minute office visit by Family Practitioners, Obstetrician-Gynecologists, Internists, Pediatricians, Dermatologists, Orthopedists, Surgeons and nurse practitioners. And about all these well meaning folks seem to know about these drugs--as told them by extensive "detailing" by pharmaceutical reps--is that they are supposed to be safe, effective for whatever ails you, and does something or other to your brain's serotonin.
All of the SSRIs also cause Dopamine blockade in your brain. That is what is accomplished by the antipsychotic drugs such as Haldol and Thorazine used to treat psychotic individuals. It is dopamine blockade that causes the numbness, the loss of feeling and caring which are the results achieved by many (?most?) people treated with these drugs. And it is the breakthrough of the dopamine blockade--tachyphylaxis--that leads to ever increasing doses of these drugs as unpleasant feelings emerge in what is really SSRI withdrawal. The removal of dopamine blockade that happens abruptly with SSRI discontinuation triggers the nasty cascade of withdrawal symptoms.
SSRI withdrawal symptoms can include: insomnia, anxiety, panic, nausea, cramps and diarrhea, spontaneous crying, electric shock feelings in the head, muscle twitches and myoclonic jerks, restlessness, fidgeting, subjective dysphoria, a sense that you can't sit still or get comfortable and a feeling that you want to crawl out of your skin. Self-destructive and violent thoughts, impulses and behaviors may occur. Permanent Tardive processes may also occur.

1 comment:

  1. Can the permanent tardive processes after ssri withdrawal include deficiencies in dopamine levels as occur with the loss of dopaminergic neurons, e.g., as in Parkinson's Disease?

    ReplyDelete